Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Albuquerque, NM

May 24, 2023Quay County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 24, 2023, 6:23 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 6:23 PM MDT (00:23 UTC)
Expired
May 24, 2023, 9:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS55 KABQ 250023
FFWABQ
NMC037-250315-
/O.NEW.KABQ.FF.W.0013.230525T0023Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
623 PM MDT Wed May 24 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Quay County in east central New Mexico...

* Until 915 PM MDT.

* At 623 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Jon.

This includes the following highways...
	Interstate 40 between Mile Markers 339 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
      3503 10330 3515 10325 3525 10328 3524 10350
      3523 10351

FLASH FLOOD...RADAR INDICATED

$$

44
2 follow-up statements
021 
WGUS75 KABQ 250107
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
707 PM MDT Wed May 24 2023

NMC037-250315-
/O.CON.KABQ.FF.W.0013.000000T0000Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay NM-
707 PM MDT Wed May 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR CENTRAL QUAY COUNTY...

At 707 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 0.25 inches are possible 
in the warned area. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  San Jon.

This includes the following highways...
	Interstate 40 between Mile Markers 339 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
      3503 10330 3515 10325 3525 10328 3524 10350
      3523 10351

FLASH FLOOD...RADAR INDICATED

$$

44
014 
WGUS75 KABQ 250307
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
907 PM MDT Wed May 24 2023

NMC037-250317-
/O.EXP.KABQ.FF.W.0013.000000T0000Z-230525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay NM-
907 PM MDT Wed May 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT THIS EVENING FOR 
CENTRAL QUAY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3521 10363 3513 10361 3507 10354 3498 10343
      3503 10330 3515 10325 3525 10328 3524 10350
      3523 10351

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:05 PM MDT, 18 minutes earlier.

Area forecast discussion, May 24, 6:05 PM MDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
605 PM MDT Wed May 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 339 PM MDT Wed May 24 2023

Daily rounds of showers and thunderstorms, some of which may be
severe, will continue with cooler than normal temperatures along
and east of the central mountain chain through at least Saturday
and possibly also Sunday. Meanwhile, gusty and dry weather with
temperatures near and above normal are expected over western
areas, except for a spotty mix of wet and dry thunderstorms over
the upper Rio Grande Valley, northwest mountains, and northwest
highlands. After a downtick in thunderstorm coverage and warmer
temperatures early next week, gusty showers and thunderstorms may
increase in coverage again across much of the forecast area on
Tuesday.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 339 PM MDT Wed May 24 2023

A low amplitude ridge will pump up over the area tonight, then
shift slowly eastward through early Friday morning as a deepening
trough over the Great Basin and Desert SW gradually moves east as
well. The result is deepening Gulf moisture across eastern NM with
increasing shear and instability, mostly from daytime heating.
The SPC has upgraded the slight risk for much of the eastern
plains to an enhanced risk, with other portions of the plains and
highlands remaining in a slight risk for severe storms. Both
instability and shear have upticked compared to yesterday, with
much of the eastern plains now forecast to reach 0-6km bulk shear
of 40-50kts and sbCAPE values of 2500-3000J/kg. The most recent
NAM continues to show organization into a MCS later this evening
and continuing overnight across the TX Panhandle and far eastern
NM. The latest HRRR and HREF are similar, but confine thunderstorm
impacts beyond midnight to an area from Tucumcari to Portales.
Outflow is forecast to surge west overnight and result in an east
canyon/gap wind into the RGV from Santa Fe south through
Albuquerque, with gusts to between 30-35mph likely. Given
sufficient clearing tonight, areas of low stratus are likely
along/east of the central mountain chain early Thursday morning
and patchy fog is possible. The 12Z model solutions are showing a
later start to convection on Thursday afternoon with a little less
instability than today and both the latest NAM and GFS are
showing much less qpf. However, sufficient shear and instability
will be in place late Thursday for a threat for severe storms
along/east of the central mountain chain. With convective
initiation expected over the Sangre De Cristos, flash flooding of
the Hermit's Peak/Calf Canyon will once again be a threat. The
ridge will shift east late Thursday night, with southwest flow
aloft increasing over the area in advance of a Pacific trough.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 339 PM MDT Wed May 24 2023

The large scale weather pattern, with an upper level trough over
the Great Basin and a ridge of high pressure over western Texas,
will continue through Saturday. Thus, daily rounds of strong to
severe weather will continue along and east of the central
mountain chain, with dry weather further west, except for a mix of
wet and dry thunderstorms over the upper Rio Grande Valley and
northwest mountains and highlands each afternoon and early
evening. Storms along the central mountain chain look to be
capable of heavy enough rain to produce hazardous runoff on recent
burn scars; however, the heaviest rain will fall over the far
eastern plains where some locations may receive 0.50-1.00" of rain
with locally higher amounts Friday through Saturday.

Sunday and Monday, a weak upper level low pressure system is
forecast to develop over central and southern CA. An upper level
disturbance is also forecast to eject northeastward from the base
of this upper low across eastern NM. As a result, present model
runs show drier air overspreading eastern NM Sunday and Monday
with the focus for dryline thunderstorms mainly over western TX.
The timing and track of the disturbance crossing eastern NM will
play an important role in determining where the dryline sets up,
and we can't rule out that the dryline wont continue to be active
over at least our southeast plains on Sunday and potentially both
days.

Low level return flow is forecast to make significant progress
back into the forecast area Monday night and Tuesday, while the
upper low on the west coast begins to shift inland. This should
result in greater coverage of showers and thunderstorms,
potentially even over central and western areas where the
convection may produce more in the way of wind than rain.

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM MDT Wed May 24 2023

Severe storms will continue through approximately 02Z across east
central NM with damaging wind gusts and large hail likely. A
tornado is also possible. Areas from KCAO southward toward KCVS
will be impacted. Though the severe threat will diminish after
02Z, some SHRA and TSRA will continue well into the evening across
eastern NM. Outflow from the storms will push westward and bring
an east canyon wind into the ABQ metro area. Gusts near 30kt are
possible at KABQ. Low clouds will develop behind the boundary
across eastern NM with MVFR to IFR conditions likely. These low
clouds will erode between 13Z and 17Z, then another round of
showers and thunderstorms are expected across eastern NM Thursday
afternoon. Some storms may be severe with large hail and damaging
wind gusts once again.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Wed May 24 2023

Increasing southwest flow aloft across western NM with the slow
approach of a Pacific trough through Friday will bring uptrending
winds and hot, dry and unstable conditions. Meanwhile, Gulf moisture
will remain from the central mountain chain eastward, where rounds
of wetting storms are likely with the potential for burn scar
flooding. Winds will exceed critical thresholds across portions
of western NM on Friday, bringing spotty critical fire weather
conditions. Winds are forecast to trend down by Saturday, but
elevated fire weather conditions are likely across western areas.
Winds will limit critical fire weather conditions on Sunday, but
much of the area will be hot, dry and unstable. Warming with a
ridge is forecast for Monday, followed by a weak Pacific low and
increasing chances for wetting storms going into the middle of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  84  50  83 /   0   0   0   0
Dulce...........................  41  78  43  76 /   5   5  10  20
Cuba............................  45  76  47  77 /   5   5   5  10
Gallup..........................  42  81  42  79 /   0   0   0   0
El Morro........................  44  79  44  76 /   0   0   0   0
Grants..........................  44  82  43  80 /   0   0   0   0
Quemado.........................  45  80  44  78 /   0   0   0   0
Magdalena.......................  50  80  51  81 /   0   0   0   5
Datil...........................  47  79  46  77 /   0   0   0   0
Reserve.........................  39  82  42  81 /   0   0   0   0
Glenwood........................  50  86  52  84 /   0   0   0   0
Chama...........................  40  71  41  69 /  10  20  10  30
Los Alamos......................  50  76  53  74 /  10  10  10  30
Pecos...........................  48  75  50  74 /  20  30  30  50
Cerro/Questa....................  42  71  46  71 /  20  20  20  40
Red River.......................  38  65  40  64 /  20  40  20  50
Angel Fire......................  36  68  38  67 /  30  50  30  50
Taos............................  41  76  44  75 /  10  20  10  30
Mora............................  44  72  45  70 /  30  40  40  60
Espanola........................  49  83  52  82 /  10  10  10  30
Santa Fe........................  50  77  53  77 /  10  20  20  40
Santa Fe Airport................  49  81  52  80 /  10  10  10  30
Albuquerque Foothills...........  59  83  59  82 /   0   5   5  20
Albuquerque Heights.............  58  84  57  84 /   0   0   5  10
Albuquerque Valley..............  55  87  56  87 /   0   0   0  10
Albuquerque West Mesa...........  56  85  57  85 /   0   0   0  10
Belen...........................  52  88  54  88 /   0   0   0   5
Bernalillo......................  54  86  56  86 /   5   5   5  10
Bosque Farms....................  51  87  53  88 /   0   0   0  10
Corrales........................  55  85  56  85 /   0   5   5  10
Los Lunas.......................  51  87  54  88 /   0   0   0  10
Placitas........................  56  83  56  83 /   5   5  10  20
Rio Rancho......................  56  84  56  84 /   0   5   5  10
Socorro.........................  55  89  56  90 /   0   0   0   5
Sandia Park/Cedar Crest.........  50  77  51  77 /   5  10  10  20
Tijeras.........................  52  80  52  80 /   5   5  10  20
Edgewood........................  47  79  49  79 /  10  10  10  30
Moriarty/Estancia...............  44  80  47  80 /   5  10  10  30
Clines Corners..................  47  76  49  75 /  10  20  20  40
Mountainair.....................  47  80  50  81 /   0  10  10  20
Gran Quivira....................  48  81  50  81 /   0  10  10  30
Carrizozo.......................  57  85  56  84 /   0  10  10  20
Ruidoso.........................  47  76  49  77 /   5  20  20  30
Capulin.........................  46  71  50  72 /  40  30  30  50
Raton...........................  45  76  49  76 /  30  30  30  40
Springer........................  49  76  51  77 /  40  30  30  40
Las Vegas.......................  47  74  49  73 /  20  30  30  60
Clayton.........................  52  74  55  74 /  60  30  40  50
Roy.............................  51  74  53  73 /  60  30  40  60
Conchas.........................  55  81  57  80 /  50  20  40  60
Santa Rosa......................  55  80  57  78 /  30  20  30  60
Tucumcari.......................  53  80  57  79 /  70  20  40  60
Clovis..........................  54  77  58  77 /  60  20  30  60
Portales........................  55  79  58  78 /  60  20  30  60
Fort Sumner.....................  54  81  58  81 /  30  20  30  60
Roswell.........................  62  86  63  87 /  20  20  20  40
Picacho.........................  53  80  55  81 /  10  20  20  40
Elk.............................  48  79  52  81 /   5  20  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....44
AVIATION...34

In the hours before

Local storm report, May 24, 5:49 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 SW SAN JON            35.11N 103.34W
05/24/2023  U1.00 INCH       QUAY               NM   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0541 PM     HAIL             1 W SAN JON             35.11N 103.35W
05/24/2023  U1.00 INCH       QUAY               NM   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0542 PM     HAIL             1 S SAN JON             35.10N 103.33W
05/24/2023  U0.75 INCH       QUAY               NM   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0546 PM     HAIL             5 NW SEDAN              36.19N 103.19W
05/24/2023  U0.75 INCH       UNION              NM   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 24, 5:57 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     7 E TUCUMCARI           35.18N 103.60W
05/24/2023  M76 MPH          QUAY               NM   ASOS

            ASOS STATION KTCC TUCUMCARI MUNI AIRPORT.

&&

SAB
Local storm report, May 24, 6:12 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             5 NW SAN JON            35.16N 103.38W
05/24/2023  M2.00 INCH       QUAY               NM   PUBLIC

0559 PM     HAIL             3 W SAN JON             35.12N 103.38W
05/24/2023  M2.00 INCH       QUAY               NM   PUBLIC

0557 PM     HAIL             3 W SAN JON             35.12N 103.38W
05/24/2023  U1.75 INCH       QUAY               NM   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Local storm report, May 24, 6:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 WNW SAN JON           35.12N 103.38W
05/24/2023  M2.00 INCH       QUAY               NM   STORM CHASER

&&

SAB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:05 PM MDTAreal Flood AdvisoryABQQuay18 min
May 24, 6:17 PM MDTSevere Thunderstorm WarningABQCurry, Quay58 min
May 24, 6:30 PM MDTAreal Flood AdvisoryABQHarding, Union2 hr
May 24, 6:36 PM MDTSevere Thunderstorm WarningABQCurry, Quay, San Miguel39 min
May 24, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves, De Baca45 min
May 24, 6:54 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
May 24, 6:56 PM MDTTornado Warning Tornado observedABQCurry, Quay29 min
May 24, 7:22 PM MDTSevere Thunderstorm Warning Destructive damage threatABQCurry, Quay, Roosevelt53 min
May 24, 7:29 PM MDTTornado Warning Tornado observedConsiderable damage threatABQCurry46 min
May 24, 7:49 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
May 24, 8:05 PM MDTSevere Thunderstorm Warning Destructive damage threatABQCurry, Roosevelt55 min
May 24, 8:18 PM MDTFlash Flood WarningABQCurry, Quay, Roosevelt3 hr
May 24, 9:04 PM MDTSevere Thunderstorm Warning Considerable damage threatABQRoosevelt41 min
May 24, 9:14 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Roosevelt61 min
May 24, 9:45 PM MDTSevere Thunderstorm WarningABQRoosevelt30 min
May 24, 9:49 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Roosevelt26 min
May 24, 9:56 PM MDTFlash Flood WarningABQRoosevelt3 hr
May 24, 10:13 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves, Curry, De Baca, Roosevelt62 min
May 24, 10:16 PM MDTSevere Thunderstorm Warning Considerable damage threatABQRoosevelt59 min
May 24, 10:21 PM MDTAreal Flood AdvisoryABQCurry, De Baca, Roosevelt3 hr
May 24, 11:06 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
May 24, 11:09 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt3 hr
May 24, 11:14 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves, Curry, De Baca, Roosevelt61 min
May 25, 12:14 AM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves, Roosevelt61 min
May 25, 12:17 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt118 min
May 25, 12:54 AM MDTAreal Flood AdvisoryABQRoosevelt3 hr
May 25, 1:11 AM MDTSpecial Weather StatementABQRoosevelt34 min
May 25, 12:45 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos4 hr
May 25, 1:52 PM MDTSpecial Weather StatementABQColfax38 min
May 25, 2:29 PM MDTSpecial Weather StatementABQColfax31 min
May 25, 2:58 PM MDTSpecial Weather StatementABQColfax32 min
May 25, 4:09 PM MDTSpecial Weather StatementABQColfax36 min
May 25, 4:55 PM MDTSpecial Weather StatementABQMora35 min
May 25, 5:05 PM MDTSevere Thunderstorm WarningABQMora40 min
May 25, 5:15 PM MDTSpecial Weather StatementABQUnion30 min
May 25, 5:25 PM MDTSevere Thunderstorm WarningABQColfax, Mora27 min
May 25, 5:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
May 25, 5:44 PM MDTSevere Thunderstorm WarningABQMora61 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.